Alert archive / South Carolina / Dense Smoke Advisories in 2016

Dense Smoke Advisory 2, NWS Charleston, SC

May 12, 2016Berkeley County, South Carolina

NWS Charleston, SC issued this dense smoke advisory at May 12, 2016, 8:54 PM EDT for Berkeley County, South Carolina. It took effect at May 13, 2016, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 12, 2016, 8:54 PM EDT (00:54 UTC)
In effect from
May 13, 2016, 12:00 AM EDT
Expired
May 13, 2016, 9:00 AM EDT
In force
9 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS72 KCHS 130054
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
854 PM EDT THU MAY 12 2016

SCZ045-050-130900-
/O.NEW.KCHS.SM.Y.0002.160513T0400Z-160513T1300Z/
INLAND BERKELEY-CHARLESTON-
INCLUDING THE CITIES OF...MONCKS CORNER...CHARLESTON
854 PM EDT THU MAY 12 2016

...DENSE SMOKE ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A DENSE
SMOKE ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT FRIDAY.

* LOCATIONS...THE REGION OF STEED CREEK ROAD BETWEEN ROUTE 17 AND
  HIGHWAY 41...AND ALSO HALFWAY CREEK ROAD BETWEEN UNITED DRIVE
  AND SHULERVILLE ROAD. THIS INCLUDES PARTS OF THE FRANCIS MARION
  NATIONAL FOREST NEAR AWENDAW...HUGER...SHULERVILLE AND
  JAMESTOWN.

* TIMING...THE WORST VISIBILITIES WILL OCCUR BETWEEN 12 AM AND 8
  AM FRIDAY. THE SMOKE SHOULD LIFT BY 9 AM FRIDAY LEADING TO
  IMPROVED VISIBILITIES.

* IMPACTS...THE UNITED STATES FOREST SERVICE WILL BE CLOSING STEED
  CREEK ROAD BETWEEN ROUTE 17 AND HIGHWAY 41...AND HALFWAY CREEK
  ROAD BETWEEN UNITED DRIVE AND SHULERVILLE ROAD.|THESE ROADS WILL
  BE CLOSED UNTIL FURTHER NOTICE DUE TO DENSE SMOKE FROM THEIR
  PRESCRIBED FIRE ACTIVITIES. HAVE AN ALTERNATE ROUTE PLANNED IF
  YOU NORMALLY TRAVEL ON THESE ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EVERYONE IS ENCOURAGED TO STAY INDOORS AS THE AIR QUALITY WILL BE
HAZARDOUS. AVOID STRENUOUS ACTIVITIES IF YOU MUST WORK OUTDOORS.
MOTORISTS SHOULD BE ALERT FOR SUDDEN CHANGES IN VISIBILITIES. USE
LOW BEAM HEADLIGHTS WHENEVER DENSE SMOKE IS ENCOUNTERED.

&&

$$
3 follow-up statements
210 
WWUS72 KCHS 130253
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
1053 PM EDT THU MAY 12 2016

SCZ045-050-131100-
/O.CON.KCHS.SM.Y.0002.160513T0400Z-160513T1300Z/
INLAND BERKELEY-CHARLESTON-
INCLUDING THE CITIES OF...MONCKS CORNER...CHARLESTON
1053 PM EDT THU MAY 12 2016

...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* LOCATIONS...THE REGION OF STEED CREEK ROAD BETWEEN ROUTE 17 
  AND HIGHWAY 41...AND ALSO HALFWAY CREEK ROAD BETWEEN UNITED 
  DRIVE AND SHULERVILLE ROAD. THIS INCLUDES PARTS OF THE FRANCIS 
  MARION NATIONAL FOREST NEAR AWENDAW...HUGER...SHULERVILLE AND 
  JAMESTOWN.

* VISIBILITIES...ONE QUARTER MILE OR LESS AT TIMES.

* TIMING...THE WORST VISIBILITIES WILL OCCUR BETWEEN 12 AM AND 8 
  AM FRIDAY. THE SMOKE SHOULD LIFT BY 9 AM FRIDAY LEADING TO 
  IMPROVED VISIBILITIES.

* IMPACTS...THE UNITED STATES FOREST SERVICE WILL BE CLOSING 
  STEED CREEK ROAD BETWEEN ROUTE 17 AND HIGHWAY 41...AND HALFWAY 
  CREEK ROAD BETWEEN UNITED DRIVE AND SHULERVILLE ROAD.|THESE 
  ROADS WILL BE CLOSED UNTIL FURTHER NOTICE DUE TO DENSE SMOKE 
  FROM THEIR PRESCRIBED FIRE ACTIVITIES. HAVE AN ALTERNATE ROUTE 
  PLANNED IF YOU NORMALLY TRAVEL ON THESE ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EVERYONE IS ENCOURAGED TO STAY INDOORS AS THE AIR QUALITY WILL BE
HAZARDOUS. AVOID STRENUOUS ACTIVITIES IF YOU MUST WORK OUTDOORS.
MOTORISTS SHOULD BE ALERT FOR SUDDEN CHANGES IN VISIBILITIES. USE
LOW BEAM HEADLIGHTS WHENEVER DENSE SMOKE IS ENCOUNTERED.

&&

$$
818 
WWUS72 KCHS 130659
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
259 AM EDT FRI MAY 13 2016

SCZ045-050-131300-
/O.CON.KCHS.SM.Y.0002.000000T0000Z-160513T1300Z/
INLAND BERKELEY-CHARLESTON-
INCLUDING THE CITIES OF...MONCKS CORNER...CHARLESTON
259 AM EDT FRI MAY 13 2016

...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

* LOCATIONS...THE REGION OF STEED CREEK ROAD BETWEEN ROUTE 17 
  AND HIGHWAY 41...AND ALSO HALFWAY CREEK ROAD BETWEEN UNITED 
  DRIVE AND SHULERVILLE ROAD. THIS INCLUDES PARTS OF THE FRANCIS 
  MARION NATIONAL FOREST NEAR AWENDAW...HUGER...SHULERVILLE AND 
  JAMESTOWN.

* TIMING...THE WORST VISIBILITY SHOULD OCCUR THROUGH AROUND
  DAYBREAK BEFORE THE SMOKE BEGINS TO LIFT.

* IMPACTS...THE UNITED STATES FOREST SERVICE WILL BE CLOSING STEED
  CREEK ROAD BETWEEN ROUTE 17 AND HIGHWAY 41...AND HALFWAY CREEK
  ROAD BETWEEN UNITED DRIVE AND SHULERVILLE ROAD. THESE ROADS
  WILL BE CLOSED UNTIL FURTHER NOTICE DUE TO DENSE SMOKE FROM
  THEIR PRESCRIBED FIRE ACTIVITIES. HAVE AN ALTERNATE ROUTE
  PLANNED IF YOU NORMALLY TRAVEL ON THESE ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD BE ALERT FOR SUDDEN CHANGES IN VISIBILITIES. USE
LOW BEAM HEADLIGHTS WHENEVER DENSE SMOKE IS ENCOUNTERED.

&&

$$
790 
WWUS72 KCHS 131241
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
841 AM EDT FRI MAY 13 2016

SCZ045-050-131345-
/O.EXP.KCHS.SM.Y.0002.000000T0000Z-160513T1300Z/
INLAND BERKELEY-CHARLESTON-
INCLUDING THE CITIES OF...MONCKS CORNER...CHARLESTON
841 AM EDT FRI MAY 13 2016

...DENSE SMOKE ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

THE DENSE SMOKE HAS CLEARED THE AREA...SO THE ADVISORY WILL EXPIRE
AT 9 AM.

$$

What forecasters said that day

The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this dense smoke advisory went out at May 12, 8:41 PM EDT, 13 minutes earlier.

Area forecast discussion, May 12, 8:41 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
841 PM EDT THU MAY 12 2016

.SYNOPSIS...
A cold front will move across the area Friday into Friday night,
followed by another cold front Saturday night. High pressure will
then build from the north early next week before another cold
front slowly approaches mid week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Update sent early to account for better interactions with the sea
breeze and upstream boundaries/convection. We raised pops into the
50-60 percentile for Allendale, Screven and Jenkins Counties.
20-30 pops elsewhere. With DCAPE greater than 1000 j/kg there is
still a risk of strong gusty winds. Nothing severe...but certainly
some gusts over 40 mph could occur across far northwest tier of
zones this evening.

Tonight: As a ridge of Atlantic high pressure retreats east it
allows for a cold front from the Ohio Valley to the lower MS
valley this evening to cross the central and southern
Appalachians overnight...approaching our inland zones by daybreak
Friday.

As the night progresses with the approach of the cold front and
weak short wave energy aloft in advance of of the larger trough
moving toward the OH and TN valleys we have maintained a small
risk of showers/t-storms.

Skies this evening will be mostly clear or partly cloudy...but we
anticipate coverage to increase later this evening and after
midnight from upstream convective debris clouds and an increase in
moisture from the Gulf of Mexico as flow aloft backs to the
southwest. This will limit min temps to nothing lower than the mid
and upper 60s most communities. This will be the around the 14 or
15th night of the past 17 or 18 nights with above average temps.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
For Friday, general model trend toward a drier solution continued
with the 12Z guidance. Models in general in decent agreement with
significant drying in the mid and upper levels of the atmosphere
Friday afternoon. This combined with weak convergence along the
cold front and sea breeze and only weak upper level support should
limit convective development potential in the afternoon. There
could be some upstream showers that move into mainly northern and
western areas during the morning. Based on 12Z models and
numerical guidance, lowered the threat for rain a bit more from
the previous forecast, but still maybe not far enough. There will
be decent instability with CAPE values from 1000 to 1500 J/KG
especially along the coast during the afternoon hours. Also expect
there to be decent downdraft CAPE developing. Bottom line, any
afternoon isolated to widely scattered thunderstorms would be
capable of becoming strong to marginally severe. Highs will likely
be in the upper 80s across most inland areas, with lower 80s at
the coast. Any lingering showers/thunderstorms in the evening,
mainly near the coast, will shift offshore overnight with dry
conditions then prevailing. Low temperatures should range from the
upper 50s far inland to the mid 60s at the coast.

Saturday...Abundant sunshine and down slope winds will help
temperatures climb into the mid to upper 80s. Expect more
comfortable humidity levels as some drier air in the lower levels of
the atmosphere overspreads the area. A stronger cold front is
expected to move through Saturday night with no precipitation and
little or no clouds. Lows expected to range from the upper 50s
inland to the lower to mid 60s at the coast.

Sunday...Despite ample sunshine...cold advection behind the cold
front should result in cooler temperatures, especially in the north
where high temperatures will likely be at least 5 degrees below
normal. Current thinking is that highs will range from the upper 70s
in the Charleston tri-county area to the mid 80s across interior
Georgia south of I-16. Latest MEX numerical guidance from the GFS
keeps highs in the mid to upper 70s. If that trend continues, later
forecasts highs for Sunday will need to be adjusted downward.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will build from the north Sunday night and continue
into Monday. A cold front looks to approach the area toward the
middle of the week but confidence is low for now on how close it
will be and thus how high rain chances will get. For now we have low
chances for mostly afternoon showers and thunderstorms each day.
Temperatures and dewpoints will be creeping up through the period so
it will be increasingly muggy.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Mainly VFR conditions will prevail at both KCHS and KSAV tonight
and Friday. However, weak energy in the mid levels of the
atmosphere and the approach of a pre-frontal trough could spur
isolated or scattered shra near kchs late tonight/early Friday.
There is then a slightly higher risk for shra/tsra Friday
afternoon due to the interaction of the sea breeze and a cold
front that moves in. Probabilities are greater at KCHS than at
KSAV, thus our reasoning for including a PROB30 group for tsra at
kchs 18-22z Friday. Adjustments can be expected as trends become
more defined.

EXTENDED AVIATION OUTLOOK...There is a threat of flight restrictions
in showers and thunderstorms Friday. Otherwise, VFR conditions will
prevail.

&&

.MARINE...
Tonight: The coastal waters remain nestled between a cold front to
the distant northwest and a high pressure ridge to the
east/southeast. There will continue enough of a gradient between
these two features to generate south/southwest winds of 12-18
kt...and seas 2 or 3 ft.

Despite a bit of a southerly surge Friday ahead of an approaching
cold front and then northerly surge late Saturday night into Sunday,
winds will generally remain at or below 15 knots with seas generally
from 1 to 3 feet through Tuesday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, May 12, 9:01 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
901 AM EDT THU MAY 12 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-131315-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
901 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:23 PM EDTSpecial Weather StatementCHSAllendale37 min
May 12, 9:51 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton39 min
May 13, 1:21 PM EDTSpecial Weather StatementCHSGeorgetown24 min

Nearby

Dense Smoke Advisories in South Carolina, 2016Every dense smoke advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.